Utah, 2006

Flash Flood in Utah, July 10, 2006

July 10, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms resulted in flash flooding at and around Arches National Park and the nearby DOE Atlas tailings cleanup site, including Highway 191 and State Road 128. The entrance road and parking lot to Arches National Park visitors center were covered with 2 to 3 feet of water in places, resulting in water damage to vehicles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms resulted in flash flooding at and around Arches National Park and the nearby DOE Atlas tailings cleanup site, including Highway 191 and State Road 128. The entrance road and parking lot to Arches National Park visitors center were covered with 2 to 3 feet of water in places, resulting in water damage to vehicles. Water flowed under doorways into some buildings, and a 2 foot levee behind the visitor center was breeched. Runoff formed a river which went through a new maintenance building. Numerous mudslides also occurred near the entrance to the park resulting in closure of the park road for a period of time. Bloody Mary Wash near the park entrance flooded across Highway 191 causing traffic to backup to Moab. There was significant undercutting near the pavements edge along a two mile stretch of Highway 191. Highway 191 and State Road 128 in the area were shut down for a period of time due to flood waters and debris on the road. The storm dumped 1.59 inches of rain in 20 minutes at the Arches National Park visitors center, and a total of 1.69 inches within one hour. Up to 4 inches of rain fell within one hour at the Atlas tailings cleanup site which is monitored by the DOE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 10, 1:48 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 10, 1:48 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT MON JUL 10 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ACTIVE AFTERNOON ACROSS THE FORECAST AREA WITH SCATTERED
THUNDERSTORMS...ESPECIALLY ALONG AND NORTH OF THE SAN JUANS AND
ACROSS NORTHEAST UTAH. FEW DIFFERENT ELEMENTS ASSOCIATED WITH EACH
AREA...AS SOUTHERN STORMS HAVE BEEN SLOW MOVING...HEAVY RAIN
PRODUCERS WITH MINOR FLOODING ISSUES BEING REPORTED FROM SPOTTERS AND
LOCAL LAW ENFORCEMENT. THESE STORMS BEING AIDED BY A WEAK UPPER LEVEL
JET AND SHRTWV DRIFTING THROUGH THE FOUR CORNERS REGION. NORTHERN
STORMS ASSOCIATED WITH YET ANOTHER UPPER LEVEL WAVE WHICH IS PUSHING
EAST ACROSS THE GREAT BASIN. THESE STORMS EXHIBITING BETTER MOTION
AND SOME WEAK SPEED AND DIRECTIONAL SHEAR TO SUPPORT A LITTLE
BETTER ORGANIZATION. FEW SEVERE STORMS STILL NOT OUT OF THE QUESTION
THROUGH THIS EVENING AND THREAT OF HEAVY RAIN WILL REMAIN WITH
PRECIPITABLE WATER HOLDING AROUND ONE INCH.

EXPECT CONVECTION TO LINGER INTO THE LATE NIGHT HOURS WITH UPPER
LEVEL SUPPORT IN THE FORM OF WEAK WIGGLES IN THE WESTERN FLOW ALOFT.
LITTLE CHANGE ON TUESDAY AS DIURNALLY DRIVEN STORMS CONTINUE TO
WORK ON RESIDUAL LOW LEVEL MOISTURE...ALTHOUGH CONVECTIVE ACTIVITY
WILL BE SLOWLY DIMINISHING WITH DRIER AIR GRADUALLY WORKING IN.
STILL EXPECT SCATTERED MOUNTAIN POPS...DRIFTING INTO THE VALLEYS
DURING THE AFTERNOON AND EVENING HOURS.

HEIGHTS START TO RISE ONCE AGAIN ON WEDNESDAY WITH FLOW ALOFT
BECOMING MORE SWLY. THIS WL INTRODUCE EVEN DRIER CONDITIONS...WITH
DIURNALLY DRIVING CONVECTION BECOMING CONFINED TO THE HIGHER
TERRAIN. EXPECT TEMPS TO WARM A FEW DEGREES EACH DAY AS ATMOSPHERE
SLOWLY DRIES AND H7 TEMPS CLIMB TO AROUND +16...WHICH WILL BRING A
RETURN OF NORMAL TO SLIGHTLY ABOVE NORMAL TEMPS BY WEDNESDAY
AFTERNOON.

.LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
TAIL END OF SHORTWAVE BRUSH NE UT/NW CO WED NIGHT INTO THU BUT LOOKS
TO WEAK GENERATE MUCH MORE THAN SOME CLOUDS. GRADUAL RISE IN 500 MB
HEIGHTS AS BROAD MID-LEVEL RIDGE DEVELOPS FROM THE 4-CORNERS TO
CENTRAL PLAINS...ACCOMPANIED BY A GRADUAL INCREASE IN MOISTURE
TOWARDS THE WEEKEND. 700 MB TEMPS ON THE RISE AS WELL...WITH GFS
INDICATING H7 TEMPS OF 18C-20C ACROSS MOST OF THE AREA FRI-SAT FOR
HOT TEMPS BY THE END OF THE WEEK. GFS ALSO INDICATING INCREASING
MOISTURE BY SAT-SUN IN RATHER WEAK FLOW...WITH 700 MB SPECIFIC
HUMIDITIES RANGING FROM 4 K/KG NORTH TO 6 K/KG SOUTH. EXPECT TO SEE
GRADUAL INCREASE IN AFTN/EVE SHOWER ACTIVITY AS A RESULT...AND HAVE
INCREASED POPS TO CHANCE CATEGORY FOR MOST MTN AREAS SUN-MON. ALSO
BOOSTED CLOUD COVER SUN-MON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/JAD
Hazardous weather outlook, Jul 10, 4:45 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 10 2006

COZ001>014-017>023-UTZ022>025-027>029-111145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR...
ESPECIALLY THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS
POSSIBLE. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS TO 40 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH
AFTERNOON AND EVENING THROUGH SUNDAY...ESPECIALLY OVER THE MOUNTAINS.
THE STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING...STRONG GUSTY
WINDS...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAINFALL AS SOON
AS POSSIBLE.

TAL

The radar

The Grand Junction radar (KGJX), 118 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
July 10, 3:45 PM MST to 5:25 PM MST
Where
Grand County, 3 mi N of Moab
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524229.